Quetiapine Dreams… and other side effects

I find Quetiapine quite a brutal drug. Unlike my anti-depressant, which feels like it works fairly gently, Quetiapine feels like a bully. It really makes itself known through the side effects, and it interferes with every day life so much more.

When I was hospitalized earlier this year, the community crisis team began prescribing it. Up until then, I had only been treated with an anti-depressant over the years. So that’s 20 years of illness before they decided to try an anti-psychotic on me: I was displaying some psychotic features, risky behavior, intrusive thoughts & resistant depression, though I had shown these on & off for many many years.

I have to say I was actually quite pleased, as I had been trying to tell doctors for years that I believed there was something more than depression going on here. Quetiapine is indicated for the treatment of schizophrenia & bipolar disorder, and also as an add-on treatment for resistant depression. I’m not entirely sure which of these categories they now think I fit into… I haven’t got that far yet, as I have generally escaped any kind of diagnosis, which seems crazy over a period of 20 years, though there are reasons for that, which I will expand upon in another post. It is really very easy to ‘slip through the cracks’ of mental health services.

For those of you who aren’t familiar with Quetiapine, it is an anti-psychotic drug. I take Seroquel XL, which apparently is a slow-release tablet which works throughout the day.

Seroquel Hell

Reading the pack insert is like reading a horror story – it really is quite scary. There is a huge long list of possible side effects, some very likely, others less likely. All sound pretty awful. Not every one gets the same ones, and these are the ones which affect me:

Drowsiness. This is the most common side effect which affects me, though this is mostly when I first start taking it – I’m generally not able to get up before 11am when I’m stepping up treatment. What I mean by that is I have to start off on a low dose of 50mg and then build up by 50mg each day to the required dose – stepping it up. Taking more than that in one go just makes you feel really ill. They started me straight onto 200mg initially, and I felt so awful. I couldn’t get myself out of bed, I felt so sick and I felt like a complete zombie. I couldn’t walk let alone drive & every sound or sudden movement was making me jump 2 feet in the air.

I am currently loading my body up with Quetiapine for a second time, as I had actually recently stopped taking it because I hated it so much. This time round, the doctor has had me building in 50mg increments, and it is so much better. I’m still sleeping in very late, meaning I’ve had to take a couple of weeks off work, but I don’t feel quite as sick as before. I probably shouldn’t have stopped taking it, but I just felt so overwhelmed by it at the time.

Moving on from that, I get a lot of weakness & loss of strength. I tend to get this mostly in my hands. Basically, the fine motor movements of my hands just don’t seem to work as well, and this is mainly when I have to grip something. An example is texting on my phone – I can move my fingers to text, but the other fingers holding the phone just seize up or spasm so I often drop my phone. I dropped a cup of tea the other day too because my hand just sort of spasmed and I couldn’t grip it. This is one of the most annoying side effects I get.

One of the most pronounced & interesting effects for me are the abnormal dreams and nightmares. The dreams I get from this drug are like none I’ve ever had before, ever. They are so vivid that even in my waking hours I can become confused as to whether something occurred in real life, or whether I had just dreamed about it. The drug makes me so drowsy that I cannot pull myself out of the dreams, and so I get swept away with them, my emotions being pulled in all different directions depending on the subject matter. Sometimes they are upsetting & violent, sometimes spooky & bizarre. Other times they are immense adventures on the scale of the Lord of the Rings movies! I often wake up feeling emotional & exhausted by all that has gone on while I was asleep. They are relentless, incredible & emotional, and they haunt me for days sometimes afterwards. Often they feature people I know – those I care about, those I dislike, and they often come together in disturbing scenarios. Just last night I dreamed my ex-boyfriend got together with a girl I really dislike, and I spent hours in the dream screaming & shouting at him and begging him to reconsider. It’s pretty exhausting really. Though in a funny way, I kind of enjoy the dreams. They take me away from reality & bring a macabre kind of excitement – something I have always been inclined to seek out and enjoy, often to the detriment of other aspects of my life. At least this excitement is relatively safe as I am confined to my bed!

Another, more subtle, side effect is twitches in my body, particularly my legs. My legs also stiffen up a lot, often without me even noticing, until I suddenly realize my legs are really tense and I have to consciously relax them. My anti-depressant, Citalopram, does that too, so I had been used to that previously to taking Quetiapine.

Citalopram also makes it hard to pee. I have to really sit there & think of England and relax, for anything to happen! But I’m pretty used to that now really. I’ve been on those just short of a year now.

The main thing which scares me about Quetiapine is a side effect which, at the moment, is potential rather than current, and that is weight gain. It is apparently really common. When they initially put me on it, I stopped taking it after about 6 weeks. This time around, I’ve only been taking it for about a week & a half so far. So I basically haven’t been on it long enough to know whether it makes me put on weight or not, though it is pretty likely it will. This really scares me. I’m trying to go running a couple of times a week, and not eat too much crap, but it’s pretty difficult to be strict. I do eat quite a lot of chocolate & other comfort foods. I mean, I don’t drink or smoke or take drugs, so I need some kind of vice! I’ll have to just watch this space & see what happens. If I did start to put on a lot of weight, it would be nearly impossible to talk me out of stopping the medication, as it would make me so unhappy. I’ll just have to see, I guess…

I’m not sure how long I will need to take it. I’m currently stepped up to 250mg & need to keep going until 400mg. I’m awaiting an appointment with community mental health services for an assessment. Yes, yet another assessment!! This is because I recently moved house to a different county, and so my care has to be transferred over. I will pick up on this in another post, as I mentioned above, but if you have a lifestyle (often due to mental illness, as in my case) which means you have moved around a lot, it is hard to actually get anywhere with mental health care. Anyway, here’s hoping the Quetiapine will make me feel better and make all the side effects worthwhile… only time will tell – I’ll be sure to update you!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s